Q. I am writing to you because I do not know where else to turn and this is extremely embarrassing. Several months ago my wife and I tried a new position while making love. It was painful for me and ever since I have noticed that my penis seems to be developing a bend.
I cannot bring myself to discuss this with my doctor but intercourse is becoming difficult. Are there any vitamins or medications that would be helpful? I have tried ibuprofen without any noticeable improvement.

A. What you are describing sounds a lot like Peyronie’s disease. In most cases the cause is unknown, but urologists believe that it can be brought on by trauma.
Millions of men are afflicted by Peyronie’s disease. For most, the curvature is merely distressing. But for others the angle is so pronounced that an erection is painful and intercourse is difficult or impossible.
Peyronie’s disease involves a patch of tissue that becomes fibrous and does not expand normally as the rest of the tissue does. This “plaque” is responsible for the bend in the erection.
Because trauma is believed to be a contributing factor in some cases, men should be warned that attempting intercourse with an incomplete erection could increase their risk. Sexual acrobatics that put a strain on the erect penis may also lead to tears or bruises.
Some medications may place a man at higher risk of developing this disease. Beta blockers for heart and blood pressure treatment such as Blocadren, Cartrol, Inderal, Lopressor, Normodyne, Tenormin, Toprol XL, Trandate and Visken, glaucoma eye drops such as Timoptic, the migraine tablet Sansert and the seizure medicine Dilantin have all been associated with Peyronie’s.
The injected impotence drug Caverject (alprostadil) may also cause fibrous tissue build-up. Careful monitoring by a urologist is essential.
Most men are reluctant to discuss this sensitive topic with their doctors. We heard recently from a woman seeking information for her son: “My son has been diagnosed with Peyronie’s disease, which makes his penis bend backward. He told me about it because he knows I read every article about health that I can find. He’s 46 years old and takes gemfibrozil and indomethacin.
“The doctor told him surgery is necessary, but he is very reluctant to undergo this. He lives in a small town and has a prominent position. He worries that everyone in town will find out about his surgery. What other options does he have?”
Treatment of Peyronie’s disease is complicated. Some cases disappear spontaneously. Others only respond to surgery. But surgery itself may occasionally cause scarring and make matters worse. Ultrasound, vitamin E, Potaba and injections of corticosteroids have all led to mixed results.
Dr. Laurence Levine at Rush-Presbyterian-St. Luke’s Medical Center in Chicago reported on a preliminary study with verapamil injections (Journal of Urology, Oct. 1997). His findings were promising, leading to pain relief in almost all patients and improved ability to engage in intercourse in 72 percent. One out of ten subjects actually had more curvature at the end of the study, however.
For additional information about Peyronie’s, please visit this link:

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. George P
    Reply

    When there is trauma to the penis, it often causes scar tissue, which can contribute to bending, so this may be part of the issue. A urologist may have some recommendations on how to treat the curvature (if it is treatable). Scar tissue also often causes reduced sensation in the penis; using a first rate penis health crème with acetyl L carnitine, a neuroprotective ingredient which aids peripheral nerve damage, can help with this.

  2. bill w.
    Reply

    I had Peyronies. My urologist said to take a lot of vitamin E and he prescribed tamoxofen, a breast cancer drug. I asked him the mode of treatment and he said that the drug broke up fibrous tissues, common to the breast and to the cause of Peyronie’s.
    It worked great. No fibrous tissue remained after a few months of treatment.
    I suspect the vitamin E did little, but I dunno.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.